[Paracetamol-induced tubulointerstitial nephritis in a chronic alcoholic patient]

Orv Hetil. 1998 Oct 4;139(40):2385-7.
[Article in Hu]

Abstract

Hepatic and renal toxicity of paracetamol overdosage is well known like the fact that ethanol enhances the toxicity of the drug. Scanty data report on reversible hepatic and renal failure appearing after therapeutic dose of paracetamol in alcohol-abusers. Renal damage might also occur without gross hepatocellular damage in alcoholics. We report the case of a young alcoholic male whose first renal biopsy disclosed mesangiocapillary glomerulonephritis. One month later he took 1.5 g paracetamol to control the fever caused by upper respiratory tract infection. Soon he got hospitalised due to fever, toxicoderma, elevated liver and renal function test. While liver enzymes returned to normal, macroscopic haematuria, nephrotic range proteinuria oliguria, uraemia developed. A repeated renal biopsy revealed severe interstitial inflammation, tubular atrophy, progression of the vascular changes seen in the first biopsy. Haemodialysis was started and he got steroids (1 mg/kg body-weight) besides aggressive antihypertensive medication. He showed considerable recovery of renal function in some weeks. The case points to the possibility that paracetamol--even in therapeutic dosage--might result in hepatic and renal damage in alcoholics. The sudden deterioration in renal function was due to the acute tubulointerstitial nephritis superimposed on mesangiocapillary glomerulonephritis, provoked by paracetamol. Early diagnosis, immediate withdrawal of the toxic drug, steroid treatment might have kidney and life saving effect.

Publication types

  • Case Reports

MeSH terms

  • Acetaminophen / adverse effects*
  • Acute Disease
  • Adult
  • Alcoholism / complications*
  • Biopsy
  • Chemical and Drug Induced Liver Injury / etiology
  • Chronic Disease
  • Humans
  • Liver / drug effects
  • Male
  • Nephritis, Interstitial / chemically induced*
  • Nephritis, Interstitial / diagnosis
  • Nephritis, Interstitial / pathology

Substances

  • Acetaminophen